Posted by: Worried Sick | 2010-12-21



Hi Doc

My son is 8 years old. He has ADD, which was diagnosed last year. I had a huge battle with myself about medicating him, as it went against everything I believe.

Being uneducated in this field and not having a lot of time to do proper research, I took the advice of the 1st doctor we saw and gave him Ritalin. Big mistake, he became very very aggresive, hitting his sister so hard she flew accros the room. He set his room''s carpet alight and just left it to burn untill we smelt the smoke. It was the darkest two weeks of my life. Needless to say, we stopped the Ritalin. I then took 2 months to do research and speak to people to make a better decision.

(I changed his diet and we take walks with the dogs to exercise etc)

He was then placed on 18mg Concerta, which worked with little of the common side effects. However in November 2009 - January 2010 I noticed a change in him. He became depressed-like, is over emotional, never smiles, doesn''t want to eat, hardly sleeps. And its only when he is on the meds.

GP suggested we up the dosage to 36mg. Went well academically but the problems are still there, Took him to an ADD specialist (the ADDNova clinic) in Oct 2010 who suggested we try the new 27mg as she felt the 36mg was too much. No real difference.

Now in the holidays I am not medicating him (I never give over weekend and holidays) and I noticed he has HUGE black rings under his eyes that he hasn''t had before. Other than that he is the normal happy little boy he should always be. Laughing, joking and playing with his sisters. And he eats and sleeps well.

Dr I am so worried about my child and I don''t know what to do. There is depression in both sides of the family (my brother committed suicide as well) and I am so worried to see my son displaying these symptoms when he is on the medication.

I have read about alternative therapy such as neurofeedback, but I am not sure if this will help. I want him to be able to perform academically without the meds as I know its whats causing him to be like this.

What can I do for him? Please I am my witts end, We need help,

Expert's Reply


ADHD Expert

Dear Worried Sick,

Please go back to the prescribing doctor and explain the concerns you have - despite what is believed about ADHD medications, they are not intended to make life more difficult. I understand that you would like to have this corrected before the school year begins.

If you are still not satisfied please contact Dr Jeeva's ADHD clinic at 011 684 1621. It is always best to give the prescribing doctor the feedback before seeking a second opinion.

Kind regards,

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.